Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 77, NWS Memphis, TN

August 6, 2013Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 6, 2013, 11:47 AM CDT for Decatur County, Henderson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 11:47 AM CDT (16:47 UTC)
Expired
Aug 6, 2013, 2:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, TN, Henderson County, TN

The radar

The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WGUS54 KMEG 061647
FFWMEG
TNC039-077-061945-
/O.NEW.KMEG.FF.W.0077.130806T1647Z-130806T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 AM CDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 245 PM CDT

* AT 1148 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEXINGTON.

 THIS WARNING ALSO INCLUDES AREAS NEAR BEECH LAKE AND PIN OAK LAKE.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BLUNT ROAD AT RUSHING CREEK...CONCORD ROAD NEAR OLD 69...LARGO
ROAD...LASTER BRANCH AT CONCORD ROAD...MARTIN LANDING ROAD AT
CAMPBELLS BRANCH...MT CARMEL ROAD AT ELKINS BRANCH...ROBERT GURLEY
ROAD AT STEWMAN CREEK...RUSHING CREEK AT LARGO ROAD...SCENIC LANE AT
SELF SLOUGH AND SIMS BOTTOM ROAD AT WHITES CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3538 8802 3541 8808 3539 8811 3539 8817
      3538 8820 3541 8821 3542 8826 3549 8837
      3556 8851 3569 8847 3559 8801 3550 8797
      3546 8803 3544 8804 3540 8796

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:30 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 6, 9:30 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT TUE AUG 6 2013

.UPDATE...

UPDATE TO ADD FLASH FLOOD WATCH TO NORTHERN PORTIONS OF THE MID
SOUTH.

&&

.DISCUSSION...

CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...INTO MUCH OF WEST
TENNESSEE. AS STATED IN THE EARLY MORNING DISCUSSION AND CONFIRMED
BY 12Z REGIONAL SOUNDINGS...THE AIR MASS REMAINS VERY MOIST WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. ALSO LATEST 0-6KM
SHEAR APPEARS QUITE WEAK...WHICH SHOULD SUPPORT SLOW MOVING STORMS
CAPABLE OF VERY HEAVY RAINFALL. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE WITH SLOW MOVING STORMS...WITH THE HEAVIEST RAINFALL WITH
GREATEST COVERAGE ACROSS THE NORTHERN HALF OF THE FORECAST AREA. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE LOCATIONS TO ACCOUNT
FOR THE POTENTIAL HEAVY RAINFALL IN SHORT DURATIONS THAT COULD
LEAD TO FLASH FLOODING.

ALSO ANTICIPATING ADDITIONAL STORM DEVELOPMENT ALONG CONVECTIVE
OUTFLOW THAT HAS SPREAD SOUTH FROM THE EARLY MORNING MESOSCALE
CONVECTIVE SYSTEM (MCS). THIS BOUNDARY AND OTHER LEFT OVER
CONVECTIVE OUTFLOW BOUNDARIES FROM EARLIER CONVECTION WILL COMBINE
WITH INCREASING INSTABILITY TO RESULT IN INCREASING COVERAGE OF
STORMS OVER THE REMAINDER OF EAST ARKANSAS...SOUTHWEST
TENNESSEE...AND NORTH MISSISSIPPI. A FEW STRONGER STORMS CANNOT BE
RULED OUT WITH STRONG WIND GUSTS THIS AFTERNOON IN THESE AREAS
WHERE SOME SURFACE HEATING LEADS TO MODERATE INSTABILITY. IN
ADDITION...HEAVY RAINFALL AND ISOLATED FLASH FLOODING REMAINS A
POSSIBILITY...BUT COVERAGE APPEARS LOWER AS COMPARED TO FURTHER
NORTH. THEREFORE WILL LEAVE THESE AREAS OUT OF THE FLASH FLOOD
WATCH AT THIS TIME.

UPDATED ZONES...GRIDS...AND HWO WILL BE OUT SHORTLY.

JLH

&&

.PREV DISCUSSION... /ISSUED 246 AM CDT TUE AUG 6 2013/

DISCUSSION...

A LARGE MCS CURRENTLY OVER SOUTHERN MISSOURI AND SOUTHEAST KANSAS
IS ON TRACK TO PUSH INTO THE MIDSOUTH THIS MORNING. SOME OF THE
EMBEDDED THUNDERSTORMS COULD PRODUCE HEAVY RAIN THAT COULD LEAD TO
LOCALIZED FLASH FLOODING. PW/S WERE OBSERVED OFF THE 00Z LZK
SOUNDING TO BE AROUND 2.16 INCHES. THE CLOUDS AND CONVECTION FROM
THE MCS WILL KEEP TEMPERATURES BELOW NORMAL AGAIN TODAY. HAVE GONE
WAY BELOW GUIDANCE AND TRIED TO GO WITH SIMILAR CONDITIONS TO WHAT
OCCURRED YESTERDAY. EXPECT HIGHS AROUND 80 TO AS HIGH AS THE UPPER
80S.

EXPECT THE MCS TODAY WILL STABILIZE THE ATMOSPHERE THIS EVENING.
EXPECT LITTLE IF ANY CONVECTION TO OCCUR DURING THE EVENING HOURS.
WILL REDUCE POPS TO 20S. AFTER MIDNIGHT...EXPECT CONVECTION ALONG
A COLD FRONT THAT WILL BE LOCATED ROUGHLY ALONG THE I-70 CORRIDOR
IN MISSOURI TO MOVE SOUTHEAST AND CLIP PORTIONS OF WEST TENNESSEE
NEAR THE TENNESSEE RIVER. WILL HAVE A RANGE OF 60 POPS NEAR PARIS
TENNESSEE TO NO POPS NEAR CLARKSDALE MISSISSIPPI.

WEDNESDAY INTO THURSDAY NIGHT...COLD FRONT WILL DRIFT SOUTH AND
SHOULD BE LOCATED ROUGHLY ALONG THE MO/AR AND KY/TN BORDER. EXPECT
THE FRONT TO BE THE MAIN SOURCE OF THUNDERSTORM DEVELOPMENT
THROUGH THIS TIME PERIOD. HAVE BUMPED UP POPS ACROSS NORTHERN
PORTIONS OF THE CWA AS WELL AS SLIGHTLY LOWERED HIGH TEMPERATURES.
ELSEWHERE...CAN/T RULE OUT DIURNAL CONVECTION FIRING ACROSS NORTH
MISSISSIPPI ON WEDNESDAY OR THURSDAY AFTERNOONS AS THIS WILL BE
THE LOCATION THAT WOULD SEE THE BEST CHANCE OF SOME PEAKS OF SUN.
THE COMBINATION OF PEAK HEATING AND AN UNSTABLE ATMOSPHERE SOUTH
OF THE FRONT COULD LEAD TO A FEW STRONG TO SEVERE STORMS
DEVELOPING AS WELL.

FRIDAY THROUGH EARLY NEXT WEEK...HAVE MADE LITTLE CHANGE DURING
THIS TIME PERIOD AS COLD FRONT SHOULD PUSH INTO THE MIDSOUTH AND
BECOME NEARLY STATIONARY AS IT STRUGGLES TO PUSH SOUTH DUE TO THE
LOCATION OF THE UPPER RIDGE TO THE SOUTH. EXPECT CONTINUED CHANCES
FOR SHOWERS AND THUNDERSTORMS FROM FRIDAY INTO THE WEEKEND ALONG
THE FRONT. BY MONDAY...THE AREA COULD RETURN TO NORTHWEST FLOW
ALOFT AND BACK INTO A MCS PATTERN.

KRM

&&

.AVIATION...

12Z TAF CYCLE

BASED THE FORECAST ON PERSISTENCE AND ONGOING RADAR TRENDS RATHER
MORE THAN ANYTHING ELSE. SHOWERS AND THUNDERSTORMS UPSTREAM OVER
SOUTHEAST MISSOURI SHOULD CONTINUE TO APPROACH THE
MIDSOUTH...INCREASING IN COVERAGE AND STRENGTH AS TEMPERATURES
WARM. ADDITIONAL DEVELOPMENT IS ALSO POSSIBLE AHEAD OF THE
EXISTING CONVECTION. IN THAT CASE AMENDMENTS MAY BE NEEDED BASED
ON RADAR. ATTEMPTED TO TIME THE ONSET OF PRECIPITATION AND
VCTS...BUT FEEL LIKE PREVAILING THUNDER ON STATION WILL NOT LAST
LONG ENOUGH TO ADD IT AS A PREVAILING CONDITION. CIGS AND VIS
COULD BRIEFLY DROP TO IFR CONDITIONS IN ASSOCIATION WITH
THUNDERSTORMS AND WINDS COULD BE GUSTY. OUTSIDE OF PRECIPITATION
VFR CONDITIONS WILL PREVAIL. CONFIDENCE IN THE FORECAST BEYOND 6-12
HOURS IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  83  74  92  77 /  60  30  30  10
MKL  80  74  89  73 /  90  50  50  40
JBR  82  73  91  74 /  90  30  30  50
TUP  89  72  91  75 /  60  30  40  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     GREENE-LAWRENCE-MISSISSIPPI-RANDOLPH.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...NONE.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-HENDERSON-
     HENRY-LAKE-LAUDERDALE-MADISON-OBION-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 6, 9:35 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
935 AM CDT TUE AUG 6 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071645-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
935 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE TODAY.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE LOCATIONS AS SLOW
MOVING THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL WITH SEVERAL
INCHES OF RAINFALL POSSIBLE. THIS WILL LEAD TO AREAS OF FLASH
FLOODING WHERE HEAVY RAINFALL OCCURS.

FURTHER SOUTH ACROSS THE REMAINDER OF THE MID SOUTH...A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WIND GUSTS AND HEAVY
RAINFALL POSSIBLE. THESE STORMS WILL LIKELY REDEVELOP ALONG OLD
OUTFLOW BOUNDARIES. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
WITH ANY OF THESE THUNDERSTORMS AS WELL...BUT COVERAGE SHOULD BE
LOWER AS COMPARED TO AREAS FURTHER NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX READINGS AROUND 105 DEGREES ARE POSSIBLE WEDNESDAY AND
THURSDAY AFTERNOONS ACROSS PORTIONS OF EAST CENTRAL ARKANSAS AND
NORTHWEST MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:45 AM CDTFlash Flood WarningMEGObion, Weakley3 hr
Aug 6, 9:14 AM CDTFlash Flood WatchMEGCarroll, Chester, Crockett, Decatur, Dyer, Gibson and 9 more7 hr
Aug 6, 9:29 AM CDTFlash Flood WarningMEGHenderson3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.